Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A Wolff-Denjoy theorem
for infinitely connected Riemann surfaces


Author: Finnur Lárusson
Journal: Proc. Amer. Math. Soc. 124 (1996), 2745-2750
MSC (1991): Primary 30F25, 32H50
DOI: https://doi.org/10.1090/S0002-9939-96-03451-X
MathSciNet review: 1342033
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We generalize the classical Wolff-Denjoy theorem to certain infinitely connected Riemann surfaces. Let $X$ be a non-parabolic Riemann surface with Martin boundary $\Delta $. Suppose each Martin function $k_{y}$, $y\in \Delta $, extends continuously to $\Delta \setminus \{y\}$ and vanishes there. We show that if $f$ is an endomorphism of $X$ and the iterates of $f$ converge to the point at infinity, then the iterates converge locally uniformly to a point in $\Delta $. As an application, we extend the Wolff-Denjoy theorem to non-elementary Gromov hyperbolic covering spaces of compact Riemann surfaces. Such covering surfaces are of independent interest. Finally, we use the theory of non-tangential boundary limits to give a version of the Wolff-Denjoy theorem that imposes certain mild restrictions on $f$ but none on $X$ itself.


References [Enhancements On Off] (What's this?)

  • [Anc] A. Ancona, Théorie du potentiel sur les graphes et les variétés, École d'éte de probabilités de Saint-Flour XVIII --- 1988, Lecture notes in mathematics, vol. 1427, Springer-Verlag, Berlin, 1990, pp. 1--112. MR 92g:31012
  • [CC1] C. Constantinescu and A. Cornea, Über den Martinschen idealen Rand einer Riemannschen Fläche, Rev. Math. Pures Appl. 5 (1960), 21--25. MR 24:A1388
  • [CC2] ------, Ideale Ränder Riemannscher Flächen, Ergebnisse der Mathematik und ihrer Grenzgebiete, N. F., Band 32, Springer-Verlag, Berlin, Göttingen, Heidelberg, 1963. MR 28:3151
  • [CDP] M. Coornaert, T. Delzant and A. Papadopoulos, Géométrie et théorie des groupes, Lecture Notes in Mathematics, vol. 1441, Springer-Verlag, Berlin, 1990. MR 92f:57003
  • [Cow] C. C. Cowen, Iteration and the solution of functional equations for functions analytic in the unit disc, Trans. Amer. Math. Soc. 265 (1) (1981), 69--95. MR 82i:30036
  • [GH] E. Ghys and P. de la Harpe et al., Sur les groupes hyperboliques d'après Mikhael Gromov, Progress in Mathematics, vol. 83, Birkhäuser, Boston, 1990. CMP 91:06
  • [Gro] M. Gromov, Hyperbolic groups, Essays in group theory, Math. Sci. Res. Inst. Publ., 8, Springer-Verlag, New York and Berlin, 1987, pp. 75--263. MR 89e:20070
  • [Has] M. Hasumi, Hardy classes on infinitely connected Riemann surfaces, Lecture Notes in Mathematics, vol. 1027, Springer-Verlag, New York and Berlin, 1983. MR 85k:30066
  • [Hei] M. Heins, A theorem of Wolff-Denjoy type, Complex Analysis, Birkhäuser, Basel, 1988, pp. 81--86. MR 90d:30077
  • [Hue] H. Hueber, On boundary Harnack principles and poles of extremal harmonic functions, J. Reine Angew. Math. 311/312 (1979), 384--388. MR 81d:31016
  • [Lár] F. Lárusson, The Martin boundary action of Gromov hyperbolic covering groups and applications to Hardy classes, International J. Math. 6 (1995), no. 4, 601--624. CMP 95:15

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 30F25, 32H50

Retrieve articles in all journals with MSC (1991): 30F25, 32H50


Additional Information

Finnur Lárusson
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907
Address at time of publication: Department of Mathematics, University of Western Ontario, London, Ontario, Canada N6A 5B7
Email: Larusson@uwo.ca

DOI: https://doi.org/10.1090/S0002-9939-96-03451-X
Keywords: Riemann surface, endomorphism, iteration, Wolff-Denjoy theorem, Martin boundary, Picard existence principle, non-tangential limit, covering space, hyperbolic group, Gromov space
Received by editor(s): March 3, 1995
Additional Notes: This work was supported in part by the Icelandic Council of Science and by the U.S. National Science Foundation under grant no. DMS-9400872.
Communicated by: Theodore W. Gamelin
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society